December 28, 2018 — Fluoroquinolone antibiotics could raise the risk of severe damage to the aorta, the FDA warned in a Safety Communication.
“These tears, called aortic dissections, or ruptures of an aortic aneurysm, can lead to dangerous bleeding or even death.”
The FDA warned that fluoroquinolones should be avoided in patients at risk of heart damage, unless all other options have been exhausted.
Patients at risk “include those with a history of blockages or aneurysms (abnormal bulges) of the aorta or other blood vessels, high blood pressure, certain genetic disorders that involve blood vessel changes, and the elderly,” the FDA said.
Patients should also seek medical attention immediately by going to an emergency room or calling 911 if you experience sudden, severe, and constant pain in the stomach, chest or back.
The symptoms of an aortic aneurysm often do not show up until it becomes large or bursts, so the FDA asks patients to tell your doctor about any unusual side effects from fluoroquinolones immediately.